Get E-Book on COVID-19

Q. What is your opinion regarding long-term antiepileptic medication?

Answered by
Dr. Parin Niranjanbhai Parmar
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Apr 03, 2016 and last reviewed on: Jan 04, 2020

Hello doctor,

I have already put my query to a neurologist. Still, I would like to get opinion from you as well. My son is 3.5 years old. He has been diagnosed with benign childhood epilepsy. His MRI and CT were normal. There are epileptic form of discharge 8 Hz spikes from right occipital lobe. Usually, he will be conscious and feel involuntary movements in left leg. In severe case, he will lose balance and fall down. This will happen once in a week. We consulted a neurologist and epileptologist here in my place. They prescribed him Topamac 50 mg twice a day and Lobazam 10 mg for three months. I am concerned about the long-term usage of Lobazam. Will it cause any serious side effect? Now with medication he is fine and attends kindergarten school. Please do reply about my concern.

Dr. Parin Niranjanbhai Parmar

Paediatrics Pediatric Allergy/Asthma Specialist
#

Hi,

Welcome to icliniq.com. I went through your query. I can understand your concern about long-term effects of antiepileptic medications. So, in reply to your query, I would like to make suggestions for your son as follows:

Treatment of many types of childhood epilepsy requires long-term antiepileptic medications, sometimes for years together. Hence, your doctor (a neurologist) always has to judge the minimum dose that is adequate to prevent seizures and also to take care that the dose does not cause side effects.

Dose of most of the drugs in children is decided by weight and not by age. At present, I assume that your son's weight is around 14-15 kg.

  • Lobazam (Clobazam) helps to control many types of seizures. The most common side effect is sedation; hence it is best given before going to bed. Other possible side effect is drowsiness in morning or during the day.
  • Above are the most common side effects. Rarely, some children may become paradoxical aggressive or excited. In such cases you should reconsult your doctor.
  • Regarding Topamac (Topiramate), I would like to mention two points specifically. First please monitor the weight of your son monthly, as it can cause both weight gain and weight loss.

And the second is please make sure that your son is taking plenty of liquids during the day to avoid a remote risk of developing renal stone. Renal stone is not common, but a possible side effect with Topiramate.

  • Allergic reactions can occur as a side effect of any of the medication. So, if you see any new rash developing in the body, please inform your doctor.
  • Please do not discontinue antiepileptic medications without asking your doctor. After three months, as suggested by your doctor, please give a follow up to your doctor. So, he will assess your son and will decide about the need of continuation.
  • I would like to mention here that the doses that your son is receiving at present are not very high. So, that is a positive. However, if you see any new symptom or possible side effect, please report to your doctor.

Please take all possible measures to avoid factors that may precipitate seizures. Such as avoidance of physical or mental strain, avoidance of excessive hunger, control of fever with proper medications and tepid sponging, etc.

Please make sure that all the antiepileptic medications have side effects. So, it is usually the best option to choose proper medications that control seizures as well as do not cause side effects.

At present, I would agree with your neurologist's opinion. However, a neurologist is usually the best expert to manage childhood epilepsy.

For further information consult a paediatrician online --> https://www.icliniq.com/ask-a-doctor-online/paediatrician


Was this answer helpful?

 | 

Hi doctor,

Thanks for your quick reply. Your reply is detailed and structured. I will follow up regularly with my neurologist and make my son to drink plenty of water.

Dr. Parin Niranjanbhai Parmar

Paediatrics Pediatric Allergy/Asthma Specialist
#

Hi,

Welcome back to icliniq.com.   Thank you for your feedback.

  • One important thing I would like to mention here is that as a doctor it is our duty to inform you all the possible side effects.
  • In most of the cases, especially when doses are not very high, usually patient may not experience any side effect at all. So, please do not be scared of the side effects and follow instructions of your doctor.
  • Also, always consult your doctor when you feel uncomfortable with the medication. But, do not reduce or change the medication by yourself.

For further information consult a paediatrician online --> https://www.icliniq.com/ask-a-doctor-online/paediatrician


Was this answer helpful?

 | 

Related Questions:
Are Absence Seizures Absolutely Risky?
Ibuprofen
Are my symptoms a side effect of Epanutin?
Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Can sinus infection cause seizures?

Query: Hello doctor, I am writing to get a second opinion for my relative. He is a 19 year old male. He had a seizure last year and the second seizure was on last week. His EEG was normal and also had an MRI. The doctors said that he has chronic sinusitis with thickened mucosa and they started giving him...  Read Full »

For the diagnosis of epilepsy, is a PET scan mandatory?

Query: Hi doctor, My four year old son, weighing 16 kg is taking medicine for benign childhood epilepsy. Medicines he is taking are namely Topamac 100 mg a day in two divided doses and Lobazam 15 mg a day (5-0-10).  His MRI for epilepsy protocol is normal without abnormalities. I would like to know whethe...  Read Full »

Is the behavioral changes in my child due to antiepileptic drugs?

Query: Hi doctor, My son is 3 years 9 months now. He has been diagnosed with benign childhood epilepsy. He is taking Clobazam 15 mg at night and Topiramate 100 mg per day for last four months. His seizures are under control and he attends LKG. The issue is that he is not able to concentrate in his studies...  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask a Paediatrician Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.